hearing impairment..

Discussion in 'Support' started by dumgoyne, May 30, 2013.

tinnitus forum
    1. dumgoyne

      dumgoyne Member

      Tinnitus Since:
      01/03/13
      hi


      just joined, i have been using 2 medications for around 3/4 months now. one is a proton pump inhibitor called lansoprazole and the other, an ace inhibitor called valsartan.. i am getting some decided hearing impairment on my good ear, along with tenderness in both i would say.. is this because of these drugs and should i stop them immediately, very uncomfortable..

      thanks

      david
       
    2. Karen
      Talkative

      Karen Manager Staff Benefactor Hall of Fame Ambassador

      Location:
      U.S.
      Tinnitus Since:
      05/2010
      Cause of Tinnitus:
      First time: Noise 2nd Time: Ototoxic drug
      Hi, David, and welcome!

      It is possible that the drugs (one or both) could be causing your hearing problems and ear tenderness. Do you have tinnitus now, as well? I can certainly relate to your situation, because it was an ace inhibitor that caused my tinnitus to become severe.

      I had mild tinnitus and some hearing loss in my right ear for many years, but it was not bothersome. Then, when I began taking an ace inhibitor (Lisinopril) , all that changed. My ringing became very loud, and about 2 weeks later, I started to have pulsating tinnitus (heartbeat sound in ear), as well.

      However, you must be on those drugs for a very good reason, and I would NEVER tell you to get off the drugs!! I made that mistake, and got off the ace inhibitor too abruptly; it gave me bad side effects for many months afterward. Blood pressure drugs are powerful, and it can be dangerous to get off them too quickly. Your good health may be at stake, so don't do anything until you talk to your doctor first!

      What I would suggest you do is (1) look up the side effects of both, and read some online patient reviews of the drugs, as well, to find out if they are otoxic; (2) go back to your doctor, tell him what you've just told us, and express your concerns; (3) see if your doctor can put you on another drug, or drugs, that will not be ototoxic.

      Best wishes, and please keep us updated on how you're doing!
       
    3. dumgoyne

      dumgoyne Member

      Tinnitus Since:
      01/03/13
      very kind of you karen.. thank you very much.. yes, i am on both medications, one for reflux and the other, high blood pressure as a result of paxil withdrawal!!!! LOVELY cocktail!!!! only thing is karen, despite neither medication, being on the ototoxic list, many are saying they should be?? is it likely karen, this is lasting??
       
    4. dumgoyne

      dumgoyne Member

      Tinnitus Since:
      01/03/13
      i am getting a little ringing yes, but only because i thought as a result of my pretty bad wax..
       
    5. Karen
      Talkative

      Karen Manager Staff Benefactor Hall of Fame Ambassador

      Location:
      U.S.
      Tinnitus Since:
      05/2010
      Cause of Tinnitus:
      First time: Noise 2nd Time: Ototoxic drug
      Hi, again, David,

      I'm not sure if the effects would be lasting or not. I think it depends on the person. For me, I'm sorry to say that is has been. Although I took a different drug than you did, it has had a long-lasting effect on my tinnitus.

      I got off the Lisinopril within 1 month of taking it, but then the doctor put me on propranolol (a beta blocker); then switched me to Toprol XL (another beta blocker); then hydrochlorothiazide (a diuretic). I got off all the blood pressure drugs back in 2010, and I still have the ringing and pulsating. It has gotten somewhat better with time, but it is still there, and at a higher level than what it was before the drugs. The good news is -- my blood pressure is now under control! I'm taking natural supplements, exercising, and watching my diet, and my blood pressure is normal again. I think my blood pressure became high in the first place because I've been taking Synthroid (thyroid medicine) for many years.

      Some of these drugs do not list ringing in the ears as a side effect, but in reading other people's comments about them, it looks like it is often is a little-known side effect. It would be best to research these drugs as best you can, and then see what else there might be for you, if you are concerned about it.

      I hope this has helped somewhat! Take care, Karen
       
    6. dumgoyne

      dumgoyne Member

      Tinnitus Since:
      01/03/13
      suppose karen i am at the point, after 4 months of use, wondering if its the ace inhibitor, or the proton pump inhibitor!!! i am not taking either at least until next monday, until i get my ears syringed.. then after the wax goes hopefully, i will have a clear indication of how my ears are. if my right ear is worse than my left, then its the drugs..

      i am hoping obviously, its the proton pump inhibitor, so i can keep up the blood pressure med..
       
    7. dumgoyne

      dumgoyne Member

      Tinnitus Since:
      01/03/13
      certainly profound more or less on one side, but thats after a couple of days of drops..
       
    8. Karen
      Talkative

      Karen Manager Staff Benefactor Hall of Fame Ambassador

      Location:
      U.S.
      Tinnitus Since:
      05/2010
      Cause of Tinnitus:
      First time: Noise 2nd Time: Ototoxic drug
      I just realized what a proton pump inhibitor is; it's for acid reflux. I haven't heard of ear problems as a side effect of that type of drug, but you never know.....it's possible!

      I hope that the ear syringing works for you, and that your problems are only due to a build-up of ear wax.

      If that doesn't work, maybe you could go to an audiologist to have your hearing tested, if you haven't already done so. They could tell you what kind of hearing loss you have, and in what frequency. That might be a good next step to take.
       
    9. dumgoyne

      dumgoyne Member

      Tinnitus Since:
      01/03/13
    10. dumgoyne

      dumgoyne Member

      Tinnitus Since:
      01/03/13
      certainly become a multiple times worse, since yesterday's start of ear drops.. not sleeping an iota, thanks to paxil withdrawal but hearing your own heart all night, because of hearing loss, has taken things to a new level.. :(
       
    11. dumgoyne

      dumgoyne Member

      Tinnitus Since:
      01/03/13
      is it possible to go pretty hard of hearing from wax alone.. have never had it to this extent, albeit over 50 now..
       
    12. Karen
      Talkative

      Karen Manager Staff Benefactor Hall of Fame Ambassador

      Location:
      U.S.
      Tinnitus Since:
      05/2010
      Cause of Tinnitus:
      First time: Noise 2nd Time: Ototoxic drug
      Hi, David,

      I don't know of a non-ototoxic blood pressure drug, but there are a lot of different types of drugs out there. Your doctor is sure to know of one that is non-ototoxic. I'm not sure calcium channel blockers are ototoxic; that would be something to check into.

      As regards ear wax --- surely it isn't possible to become hard of hearing from just that! There may be other factors involved. If you're over 50 (so am I), our hearing may just naturally degenerate as we age. I know that mine has!

      Have you checked to see if the Paxil might have been ototoxic? How long were you on it? Did you have to wean yourself off it gradually?
       
    13. Karen
      Talkative

      Karen Manager Staff Benefactor Hall of Fame Ambassador

      Location:
      U.S.
      Tinnitus Since:
      05/2010
      Cause of Tinnitus:
      First time: Noise 2nd Time: Ototoxic drug
    14. dumgoyne

      dumgoyne Member

      Tinnitus Since:
      01/03/13
      karen

      paxil unlike prozac, isnt listed as ototoxic karen. i have been on it for 11 years, tapering for 9... started at 20mgs now at 3.7mgs.. never noticed anything up until lansoprazole and valsartan.. 2.45am couldnt hear myself breathing in bed, ear drops have made things a lot worse.. stress levels up significantly now no doubt blood pressure too. monday seems a long long way off with 3 more days of drops yet..
       
    15. dumgoyne

      dumgoyne Member

      Tinnitus Since:
      01/03/13
      question being. will they syringe on day 6?
       
    16. Karen
      Talkative

      Karen Manager Staff Benefactor Hall of Fame Ambassador

      Location:
      U.S.
      Tinnitus Since:
      05/2010
      Cause of Tinnitus:
      First time: Noise 2nd Time: Ototoxic drug
      David,
      In that case, it sounds like the other drugs could have something to do with it.
      Are you going to continue with the ear drops through the weekend? Is the purpose of the drops to soften up the wax?

      I know you must be miserable right now. Do you have any sort of background sound you can play during the night to help with sleep?
       
    17. dumgoyne

      dumgoyne Member

      Tinnitus Since:
      01/03/13
      wouldnt be able to hear it... now i am in a bit of a state.. took my blood pressure last night, 2.35 am.. best i could get was 172/106....!!!!!!!!!!!! its been 130/90 last week, but the worry over my hearing has ramped it waaaaay up.. i definitely have to keep going with the ear drops, its 10 times worse since i started them on wednesday..
       

Share This Page

Loading...
If you have ringing ears then you've come to the right place. We are a friendly tinnitus support board, dedicated to helping you discuss and understand what tinnitus treatments may work for you.